Alert archive / Montana / Tornado Warnings in 2019
Tornado Warning 2, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Jun 27, 2019, 8:24 PM MDT for Musselshell County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2019, 8:24 PM MDT (02:24 UTC)
- Expired
- Jun 27, 2019, 9:00 PM MDT
- In force
- 36 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Musselshell County, MT
The radar
The Billings radar (KBLX), 83 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 6:03 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103
WFUS55 KBYZ 280224
TORBYZ
MTC065-280300-
/O.NEW.KBYZ.TO.W.0002.190628T0224Z-190628T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Billings MT
824 PM MDT Thu Jun 27 2019
The National Weather Service in Billings has issued a
* Tornado Warning for...
Northwestern Musselshell County in central Montana...
* Until 900 PM MDT.
* At 822 PM MDT, a severe thunderstorm capable of producing a tornado
was located 13 miles northwest of Roundup, moving east at 20 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Musselshell County. This storm may affect motorists
on Highway 87 north of Roundup.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4652 10886 4667 10886 4674 10835 4653 10829
TIME...MOT...LOC 0222Z 265DEG 17KT 4660 10872
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Setzenfand2 follow-up statements
769
WWUS55 KBYZ 280239
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
839 PM MDT Thu Jun 27 2019
MTC065-280300-
/O.CON.KBYZ.TO.W.0002.000000T0000Z-190628T0300Z/
Musselshell MT-
839 PM MDT Thu Jun 27 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHWESTERN MUSSELSHELL COUNTY...
At 838 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles north of Roundup, moving east at 20 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Musselshell County. This storm may affect motorists on
Highway 87 north of Roundup.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4652 10884 4667 10882 4674 10835 4653 10829
TIME...MOT...LOC 0238Z 265DEG 17KT 4661 10861
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
Setzenfand619
WWUS55 KBYZ 280258
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
858 PM MDT Thu Jun 27 2019
MTC065-280306-
/O.EXP.KBYZ.TO.W.0002.000000T0000Z-190628T0300Z/
Musselshell MT-
858 PM MDT Thu Jun 27 2019
...THE TORNADO WARNING FOR NORTHWESTERN MUSSELSHELL COUNTY WILL
EXPIRE AT 900 PM MDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
central Montana.
LAT...LON 4652 10884 4667 10882 4674 10835 4653 10829
TIME...MOT...LOC 0256Z 265DEG 17KT 4662 10850
$$
SetzenfandWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 27, 6:26 PM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 27, 6:26 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
626 PM MDT Thu Jun 27 2019
.UPDATE...
Update to zones for Severe thunderstorm Watch 456 over our NW
section. Tornado confirmed west of Judith Gap earlier.
Areas to the south, including Billings, have pretty shallow
moisture despite the dewpoints in the 50s and lower 60s. Dry air
is slowly moving north. Livingston dewpoint went from 62 to 39.
Cap over the east seems to be inhibiting deeper convection as
isolated cells just cannot get going at this time. BT
&&
.SHORT TERM...valid for Fri and Sat...
Our environment remains ripe for thunderstorms today. The focus
of most parameters, including high precip water values is painted
across northern Montana where helicity tracks from the short term
models are clustered. However, I am concerned over some impulses
working up through western Wyoming aimed right at Yellowstone
county later today. This is related to a jet let at 500 mb. Some
models are suggesting a drying south wind may mix down to the
surface as this feature crosses our CWA late today. However, if
cap erodes first we could see some storms pop big. Drier air
evident in Paradise Valley and in some foothill locations slowly
working north. Bottom line...isolated thunderstorms remain a
possibility from about Yellowstone County north and eastward later
today if cap breaks in time. If they develop could go severe
based on the abundant CAPE and shear over the region. They will
probably have a defining back edge with little additional
development in the evening. Things will settle down overnight as
things drift east and north.
A weak front tries to move through the area early Friday supported
by thunderstorm outflow from NC Montana, but stalls out in the
morning with easterly winds increasing late morning and resetting
the atmosphere similar to Thursday. The difference may be that
many of the models develop a stronger cold pool from Friday
afternoon convection to the north which gives a better frontal
push into Friday evening that could be a stronger focus for storm
development. Right now larger scale models keep precipitation
chance low with isolated thunderstorm coverage. CIPS analogs
indicate a good probability for severe storms through most of the
forecast area for Friday based on the latest NAM forecast. Will
have to see how shorter range CAM models handle this set up as we
move into their time range. For now, further limited PoPs to the
western zones during the day. Temperatures Friday will be a bit
cooler than Thursday ranging from the upper 70s west to the upper
80s east. BT
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Nothing new for the extended period. It looks seasonally unsettled
with multiple disturbances crossing the region bringing showers
and thunderstorms to the area most afternoons and evenings. An
upper low is progged to move into the Pac NW around the middle of
next week, with models differing in the timing of associated
shortwaves moving through the region. High temperatures look to
range from the 70s to 80s most days, with low temperatures in the
40s and 50s. BT
&&
.AVIATION...
Isolated showers and thunderstorms will begin to develop this
afternoon and evening. Erratic gusty winds are possible along with
hail and heavy rain. Localized MVFR/IFR conditions are possible
with these storms. Otherwise, expect VFR conditions to persist.
Carrothers
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 058/085 059/081 058/082 058/084 058/083 057/079 056/080
21/U 22/W 23/T 43/T 22/T 23/T 42/W
LVM 052/080 051/079 050/079 052/082 051/080 050/078 050/079
22/T 23/T 22/T 33/T 33/T 34/T 43/W
HDN 058/086 058/081 059/083 058/084 058/083 056/078 056/080
21/U 11/B 33/T 43/T 22/T 33/T 42/W
MLS 060/088 060/082 058/081 058/083 059/083 056/079 055/079
21/B 21/B 32/T 33/T 22/T 23/T 32/W
4BQ 060/090 060/083 059/081 058/082 059/083 057/079 057/080
10/U 11/B 43/T 54/T 22/T 33/T 42/W
BHK 060/087 061/084 057/079 057/079 058/082 055/077 054/077
20/B 21/B 32/T 34/T 33/T 33/T 42/W
SHR 056/088 055/081 056/081 055/084 055/083 053/079 053/081
00/U 11/U 36/T 65/T 43/T 34/T 43/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 456 in effect until 1 AM MDT Friday
FOR ZONES 28-29-42-63-68.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jun 27, 2:46 PM MDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 246 PM MDT Thu Jun 27 2019 MTZ028>042-056>058-063>068-281000- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains- 246 PM MDT Thu Jun 27 2019 This Hazardous Weather Outlook is for portions of central Montana...south central Montana and southeast Montana. * WHAT...Risk of Strong to Severe Thunderstorms. * WHERE...Southern Montana. * WHEN...This evening and Friday. * ADDITIONAL DETAILS...Though thunderstorms will be less numerous this evening and Friday, any storms that do develop may become strong to severe. Very large hail will be the main threat with any strong to severe storms. Locally damaging wind gusts and heavy rainfall are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Plan outdoor events and activities in the morning if possible. Be sure to have a plan to get to shelter should thunderstorms develop. Have a way to receive weather alerts and keep a close eye on the sky while outdoors. &&
In the hours before
Local storm report, Jun 27, 5:38 PM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
538 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FUNNEL CLOUD 10 NW HARLOWTON 46.60N 110.18W
06/27/2019 WHEATLAND MT PUBLIC
MULTIPLE BRIEF FUNNEL CLOUDS.
&&
BETLocal storm report, Jun 27, 5:47 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
547 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TORNADO 12 W JUDITH GAP 46.68N 110.00W
06/27/2019 WHEATLAND MT PUBLIC
TORNADO ON GROUND REPORTED BY STORM CHASERS
&&
BETLocal storm report, Jun 27, 7:02 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
702 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FUNNEL CLOUD 12 N HARLOWTON 46.61N 109.84W
06/27/2019 WHEATLAND MT PUBLIC
&&
ARTHURLocal storm report, Jun 27, 7:32 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
732 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL JUDITH GAP 46.68N 109.75W
06/27/2019 M0.25 INCH WHEATLAND MT TRAINED SPOTTER
HEAVY RAIN.
0712 PM HAIL 13 E JUDITH GAP 46.61N 109.47W
06/27/2019 M1.50 INCH WHEATLAND MT CO-OP OBSERVER
DIME TO PING-PONG BALL SIZED HAIL.
&&
ARTHURLocal storm report, Jun 27, 7:39 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
739 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 20 E JUDITH GAP 46.64N 109.34W
06/27/2019 M1.00 INCH GOLDEN VALLEY MT COCORAHS
&&
ARTHURLocal storm report, Jun 27, 8:08 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
808 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 20 NNW LAVINA 46.58N 109.06W
06/27/2019 M0.50 INCH GOLDEN VALLEY MT COCORAHS
&&
ARTHURThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:13 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 62 min |
| Jun 27, 6:56 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Wheatland | 64 min |
| Jun 27, 7:45 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell | 60 min |
| Jun 27, 8:45 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Rosebud | 62 min |
| Jun 27, 11:16 PM MDT | Special Weather Statement | BYZ | 29 min | |
| Jun 27, 11:45 PM MDT | Special Weather Statement | BYZ | Garfield | 30 min |
| Jun 28, 5:21 PM MDT | Special Weather Statement | BYZ | Wheatland | 39 min |
| Jun 28, 5:49 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 41 min |
Nearby
Tornado Warnings in Montana, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.